Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Dodge City, KS

April 1, 2017Clark County, Ford County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 1, 2017, 8:51 AM CDT for Clark County, Ford County, Meade County, Kansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2017, 8:51 AM CDT (13:51 UTC)
Expired
Apr 1, 2017, 9:30 AM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Clark County, KS, Ford County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 8:55 AM CDTHAIL 0.886 Ese Meade, KSCORRECTED TIME OF EVENT.
Apr 1, 9:04 AM CDTHAIL 0.886 Ese Meade, KS.
Apr 1, 9:07 AM CDTHAIL 1Fowler, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WUUS53 KDDC 011351
SVRDDC
KSC025-057-119-011430-
/O.NEW.KDDC.SV.W.0011.170401T1351Z-170401T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
851 AM CDT SAT APR 1 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ford County in southwestern Kansas...
  Northeastern Meade County in southwestern Kansas...
  Northwestern Clark County in southwestern Kansas...

* Until 930 AM CDT

* At 851 AM CDT, a severe thunderstorm was located 6 miles southeast
  of Meade, moving northeast at 50 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Minneola, Fowler and Bloom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3717 10037 3748 10023 3748 10022 3751 10022
      3761 10017 3756 9973 3712 10023
TIME...MOT...LOC 1351Z 207DEG 46KT 3721 10025 

HAIL...1.50IN
WIND...<50MPH
 
$$

AJOHNSON
3 follow-up statements
219 
WWUS53 KDDC 011406
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
906 AM CDT SAT APR 1 2017

KSC025-057-119-011430-
/O.CON.KDDC.SV.W.0011.000000T0000Z-170401T1430Z/
Ford KS-Meade KS-Clark KS-
906 AM CDT SAT APR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR SOUTHWESTERN FORD...NORTHEASTERN MEADE AND NORTHWESTERN CLARK
COUNTIES...

At 906 AM CDT, a severe thunderstorm was located near Fowler, or 12
miles northeast of Meade, moving northeast at 50 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Minneola, Fowler and Bloom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3730 10029 3748 10023 3748 10022 3751 10022
      3761 10017 3756 9973 3729 10014
TIME...MOT...LOC 1406Z 206DEG 47KT 3738 10015 

HAIL...1.25IN
WIND...<50MPH
 
$$

AJOHNSON
202 
WWUS53 KDDC 011421
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
921 AM CDT SAT APR 1 2017

KSC025-119-011430-
/O.CAN.KDDC.SV.W.0011.000000T0000Z-170401T1430Z/
Meade KS-Clark KS-
921 AM CDT SAT APR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MEADE AND
NORTHWESTERN CLARK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

LAT...LON 3747 10014 3748 10022 3751 10022 3761 10017
      3757 9986 3747 9998
TIME...MOT...LOC 1420Z 207DEG 46KT 3755 10004 

$$

KSC057-011430-
/O.CON.KDDC.SV.W.0011.000000T0000Z-170401T1430Z/
Ford KS-
921 AM CDT SAT APR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR SOUTHWESTERN FORD COUNTY...

At 920 AM CDT, a severe thunderstorm was located 7 miles north of 
Minneola, or 15 miles south of Dodge City, moving northeast at 50 
mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
southwestern Ford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3747 10014 3748 10022 3751 10022 3761 10017
      3757 9986 3747 9998
TIME...MOT...LOC 1420Z 207DEG 46KT 3755 10004 

HAIL...1.00IN
WIND...<50MPH
 
$$

AJOHNSON
336 
WWUS53 KDDC 011429
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
929 AM CDT SAT APR 1 2017

KSC057-011438-
/O.EXP.KDDC.SV.W.0011.000000T0000Z-170401T1430Z/
Ford KS-
929 AM CDT SAT APR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FORD COUNTY WILL
EXPIRE AT 930 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However hail up 
to the size of a nickel is still possible with this thunderstorm.

LAT...LON 3747 10014 3748 10022 3751 10022 3761 10017
      3757 9986 3747 9998
TIME...MOT...LOC 1428Z 207DEG 46KT 3764 9998 

$$

AJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 7:11 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 1, 7:11 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
711 AM CDT Sat Apr 1 2017

...Updated Aviation Section...

.SHORT TERM...(Today and tonight)
Issued at 113 AM CDT Sat Apr 1 2017

Based on radar trends and short range models, showers and
isolated thunderstorms will continue to spread north-northeast
across western Kansas today as a series of H5 vort maxima cycle
northeastward across the high plains within a difluent flow aloft
downstream of a closed low anchored across the Desert Southwest.
Although instability will remain fairly limited, ample lift present
north of a frontal boundary across the southern Texas Panhandle
combined with a +70kt jet aloft streaming across the high plains
will continue to provide sufficient support for periodic showers
with embedded thunderstorms. The lack of instability will limit
the potential for severe weather with widespread beneficial
rainfall gradually shifting eastward into central and eastern
Kansas. Considering widespread precip and overcast skies, highs in
the 40s(F) are likely for the most part with an outside chance
for lower 50s(F) in south central Kansas. With skies beginning to
clear across our extreme west tonight, look for lows down into the
30s(F) across west central and extreme southwest Kansas to the
40s(F) in south central Kansas.

.LONG TERM...(Sunday through Friday)
Issued at 305 AM CDT Sat Apr 1 2017

Drier conditions can be expected Sunday through late Monday
afternoon as the upper level shortwave trough across New Mexico
pushes eastward through Texas and into the Mississippi River
Valley early in the period. A weaker flow aloft and a lack of
instability will keep precip chances at bay into the early part of
next week. Precip chances pick back up Monday night/early Tuesday
as another upper level shortwave digs southeast across the Great
Basin, setting up an increasingly difluent southwest flow aloft
across the Western High Plains. As the upper level system approaches,
surface low pressure is projected to develop across eastern New
Mexico once again with an attendant frontal boundary extending
eastward across the South Plains. As the southwest flow aloft
intensifies, showers and thunderstorms will be possible as a
series of H5 vort maxima begin to cycle across the high plains
downstream of the trough axis. Precip chances will continue into
Wednesday as the upper level shortwave moves further eastward
across the Central Plains.

Near normal temperatures are expected Sunday as a westerly
downslope flow sets up bringing warmer air off the high plains of
eastern Colorado. Could see highs pushing back up into the lower
to mid 60s(F) Sunday afternoon depending on any lingering cloud
cover. The warming trend continues Monday as weak upper level
ridging moves across the high plains. Highs should push further up
into the 60s(F) to possibly the lower 70s(F) that afternoon before
cooler temperatures return Tuesday as the next upper level system
arrives, ushering another cold front across western Kansas.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 709 AM CDT Sat Apr 1 2017

Aviation weather will continue to be very poor through the entire
period, with LIFR/IFR conditions prevailing at DDC, GCK, and HYS
terminals. Showers and thunderstorms will affect the terminals off
and on through the day as well. Improvement to VFR category is not
expected until late morning or midday Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  45  39  60  39 /  90  70  10   0
GCK  43  36  61  36 /  90  60   0   0
EHA  41  35  61  38 /  70  50   0   0
LBL  45  37  61  38 /  90  50   0   0
HYS  45  39  60  41 /  90  80  10   0
P28  52  45  61  44 /  80  80  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Umscheid
Hazardous weather outlook, Apr 1, 3:43 AM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
343 AM CDT Sat Apr 1 2017

KSZ030-031-043>046-061>066-074>081-084>090-020845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
343 AM CDT Sat Apr 1 2017 /243 AM MDT Sat Apr 1 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Showers and isolated thunderstorms are expected through late this
afternoon and early evening. Up to quarter size hail is possible
with embedded thunderstorms early this morning.

Day 1 Hazards
-------------
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------
Showers and a few isolated thunderstorms are possible Tuesday.
However, severe weather is not expected.

Snow is possible across west central and extreme southwest Kansas
late Tuesday night with the potential for light accumulations.

Days 2-7 Hazards
----------------
* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Snow: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  No hazards.

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Special weather statement, Apr 1, 3:02 AM CDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
302 AM CDT SAT APR 1 2017

KSZ077-078-087-088-010900-
Gray KS-Meade KS-Clark KS-Ford KS-
302 AM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD...MEADE...
SOUTHEASTERN GRAY AND WESTERN CLARK COUNTIES UNTIL 400 AM CDT...

At 301 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Fowler, or 8 miles northeast of Meade, moving northeast
at 35 mph. Another strong storm was located near Meade State Lake,
which was also moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Meade, Montezuma, Minneola, Fowler, Ford, Ensign, Fort
Dodge, Wright, Bloom, Kingsdown, Missler, Windhorst, Meade State
Lake, Willroads Garden, Dodge City Regional Airport, Boot Hill
Casino, The Haggard Elevator, Big Basin Preserve and The Hobart
Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3777 10047 3779 9956 3701 10002 3701 10062
TIME...MOT...LOC 0801Z 223DEG 32KT 3739 10026

UMSCHEID
Special weather statement, Apr 1, 8:43 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
843 AM CDT SAT APR 1 2017

KSZ087-088-011430-
Meade KS-Clark KS-
843 AM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND NORTHWESTERN
CLARK COUNTIES UNTIL 930 AM CDT...

At 842 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Meade State Lake, or 12 miles south of Meade,
moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Meade and Fowler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3705 10043 3746 10030 3737 9988 3700 10030
TIME...MOT...LOC 1342Z 208DEG 36KT 3711 10032

AJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:11 AM CDTSpecial Weather StatementDDCMeade, Seward64 min
Apr 1, 3:02 AM CDTSpecial Weather StatementDDCFord, Gray, Meade58 min
Apr 1, 8:43 AM CDTSpecial Weather StatementDDCMeade47 min
Apr 1, 9:27 AM CDTSpecial Weather StatementDDCFord33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.